Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Phoenix, AZ

June 24, 2024Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jun 24, 2024, 4:04 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2024, 4:04 PM MST (23:04 UTC)
Expired
Jun 24, 2024, 7:00 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 92 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2024-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2024-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2333 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WGUS55 KPSR 242304
FFWPSR
AZC007-250200-
/O.NEW.KPSR.FF.W.0002.240624T2304Z-240625T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
404 PM MST Mon Jun 24 2024

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 700 PM MST.

* At 404 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Globe.

This includes US Highway 60 between mile markers 254 and 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3342 11066 3339 11060 3335 11062 3336 11068
      3338 11069 3339 11071 3339 11075 3343 11075
      3345 11072 3342 11068

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

18
3 follow-up statements
534 
WGUS75 KPSR 250004
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
504 PM MST Mon Jun 24 2024

AZC007-250200-
/O.CON.KPSR.FF.W.0002.000000T0000Z-240625T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
504 PM MST Mon Jun 24 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING 
FOR GILA COUNTY...

At 504 PM MST, Doppler radar indicated thunderstorms beginning to 
weaken. However, between 2 and 5 inches of rain have fallen. 
Additional rainfall amounts up to 0.5 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Globe.

This includes US Highway 60 between mile markers 254 and 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3342 11066 3339 11060 3335 11062 3336 11068
      3338 11069 3339 11071 3339 11075 3343 11075
      3345 11072 3342 11068

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

18
458 
WGUS75 KPSR 250117
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
617 PM MST Mon Jun 24 2024

AZC007-250200-
/O.CON.KPSR.FF.W.0002.000000T0000Z-240625T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
617 PM MST Mon Jun 24 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING 
FOR GILA COUNTY...

At 617 PM MST, Doppler radar indicated thunderstorms have ended 
across the warning area. However, between 2 and 5 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Globe.

This includes US Highway 60 between mile markers 254 and 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3342 11066 3339 11060 3335 11062 3336 11068
      3338 11069 3339 11071 3339 11075 3343 11075
      3345 11072 3342 11068

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

18
098 
WGUS75 KPSR 250159
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
659 PM MST Mon Jun 24 2024

AZC007-250209-
/O.EXP.KPSR.FF.W.0002.000000T0000Z-240625T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
659 PM MST Mon Jun 24 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR GILA 
COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat.

&&

LAT...LON 3342 11066 3339 11060 3335 11062 3336 11068
      3338 11069 3339 11071 3339 11075 3343 11075
      3345 11072 3342 11068

$$

18

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 12:56 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 24, 12:56 PM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1256 PM MST Mon Jun 24 2024

.SYNOPSIS...
Daily thunderstorm chances will persist through most of this week
due to enhanced moisture levels lingering across the region. The
greatest chance will be through Wednesday, before decreasing some
late this week and into the upcoming weekend. Conditions will
remain hot and humid, with temperatures remaining several degrees
above normal.

&&

.DISCUSSION...
The early afternoon radar and satellite imagery showing the usual
midday showers and thunderstorms forming over the high country
north and east of Phoenix. The Phoenix valley into southwest AZ
remaining more stable at the moment after early morning clouds
dissipated. The latest SPC analysis showing lingering convective
inhibition in these areas, but experiencing full insolation early
this afternoon. Plenty of moisture ready to be acted on with
Precipitable Waters close to 2 inches across the region.

Our early Monsoon enhanced moisture levels will result in more
shower and thunderstorm into this evening. The latest HRRR hinting
on a bit more widespread northeast outflow driven convection
spreading into the phoenix valley into this evening, even pushing
further southwest toward Yuma County after midnight. This seems
reasonable given more instablility and daytime heating across SC
AZ this afternoon with any outlfows able to break through any
lingering capping. Although, not a given, as many other high
resolution models not as robust with this solution. Have included
a 20 to 30 percent chance into the forecast. Strong outflow wind
probabilities continue to run low as HREF probabilities of 35+ mph
wind gusts remain around 10-30% across the higher terrain and
lower elevations of southcentral Arizona, so appears mainly a
heavy rainfall threat for storms that develop.

Shower and storm potential does try to trend downward as upper
level ridge retrogrades into AZ/NM region this week, which could
tend to inhibit convection, especially for the lower deserts.
However, given abundant moisture in place, the high country should
still see additional storm formation. By Thursday and Friday,
watching a stronger trough dig across the northern Rockies, which
will break down the ridge over AZ, but also shunt deeper moisture
to the south. This should further inhibit storm potential and
confine it to mainly far SE and Eastern AZ into first half of the
weekend.

After this trough passes to the northeast, ridge builds again
across the SE U.S. which will bring back the southerly flow and
moisture that is poised to move back north into the region as
early as Sunday. This will increase storm chances again into next
week. CPC outlooks for 8-14 days (the first week of July) favors higher
percentages for above normal precipitation.

With all the moisture and associated clouds and precipitation,
daytime high temperatures overall staying several degrees above
normal through the period, but at least not near record levels.
However, overnight lows will remain well above normal. This will
all spell a consistent moderate HeatRisk across the region through
the period for hot and humid conditions persisting. However, not
to the levels of excessive heat at this time.

&&

.AVIATION...Updated at 1730Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

VFR conditions will prevail over the next 24 hours. Winds will
follow light and diurnal tendencies, with periods of variability
during directional changes. Thunderstorms will once again fire
over the AZ high terrain, but the potential for convective
activity over metro terminals is low (10-15%). Distant
thunderstorms may send an outflow toward terminal sites this
evening, but potential is too low (10-30%) to warrant inclusion in
the TAFs at this time. FEW-SCT mid and high level clouds will
persist through the period, with skies occasionally becoming BKN
this evening/tonight.

Southeast California/Southwest Arizona including KIPL and KBLH:

No aviation concerns are expected during the TAF period. Winds
will follow diurnal trends at both terminals, with occasional
afternoon and evening gusts near 20 kts. FEW-SCT high clouds will
continue to filter in through tomorrow morning.

&&

.FIRE WEATHER...
Monsoonal moisture will continue to result in daily chances for
shower and thunderstorm activity, especially into midweek. The
higher terrain areas will see the greatest potential with some
locally heavy rainfall with any storms that develop. Chances for
wetting rains will generally remain around 10-20% for the higher
terrain areas and 5-10% for the lower deserts of south-central
Arizona through the first half of the week. Shower and
thunderstorm chances will gradually diminish throughout the week,
as high pressure builds into the region. With the elevated
moisture in place, MinRH values through early this week will range
between 30-40% across the far eastern districts to between 15-25%
across the western districts before slowly drying into the middle
to latter half of next week. Winds will follow their typical
daily tendencies, with gusty outflows from any thunderstorm
activity anticipated over the next several days. Temperatures
average several degrees above normal through the forecast period.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Frieders
AVIATION...RW
FIRE WEATHER...Frieders

In the hours before

Special weather statement, Jun 24, 3:05 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
305 PM MST Mon Jun 24 2024

AZZ563-242245-
Southeast Gila County AZ-
305 PM MST Mon Jun 24 2024

...A STRONG THUNDERSTORM WILL IMPACT GILA COUNTY THROUGH 345 PM
MST...

At 304 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles north of Globe, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Gila County.

This includes US Highway 60 between mile markers 260 and 279.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3350 11044 3349 11048 3348 11072 3360 11077
      3368 11054
TIME...MOT...LOC 2204Z 255DEG 13KT 3355 11068

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RW
Special weather statement, Jun 24, 3:28 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
328 PM MST Mon Jun 24 2024

AZZ560-562-563-242300-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
328 PM MST Mon Jun 24 2024

...A STRONG THUNDERSTORM WILL IMPACT GILA COUNTY THROUGH 400 PM
MST...

At 328 PM MST, Doppler radar was tracking a strong thunderstorm over
Globe. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Globe and Central Heights-Midland City.

This includes the following highways...
US Highway 60 between mile markers 249 and 257.
AZ Route 70 between mile markers 253 and 255.
AZ Route 77 near mile marker 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3345 11069 3337 11068 3334 11081 3348 11081
TIME...MOT...LOC 2228Z 083DEG 4KT 3341 11075

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

18
Special weather statement, Jun 24, 3:37 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
337 PM MST Mon Jun 24 2024

AZZ556-558-563-242300-
Southeast Gila County AZ-Tonto Basin AZ-
Pinal/Superstition Mountains AZ-
337 PM MST Mon Jun 24 2024

...A STRONG THUNDERSTORM WILL IMPACT GILA COUNTY THROUGH 400 PM
MST...

At 337 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles east of Tonto National Monument, or 13 miles east of Roosevelt.
This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Gila County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3365 11079 3357 11076 3357 11088 3359 11090
      3357 11091 3357 11094 3365 11099 3368 11094
      3364 11092 3368 11083
TIME...MOT...LOC 2237Z 240DEG 3KT 3363 11090

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

18

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:57 PM MSTAreal Flood AdvisoryPSRMaricopa116 min
Jun 24, 3:05 PM MSTSpecial Weather StatementPSRGila40 min
Jun 24, 3:28 PM MSTSpecial Weather StatementPSRGila32 min
Jun 24, 3:37 PM MSTSpecial Weather StatementPSRGila23 min
Jun 24, 3:42 PM MSTAreal Flood AdvisoryPSRGila22 min
Jun 24, 4:06 PM MSTSpecial Weather StatementPSRGila24 min
Jun 24, 4:33 PM MSTFlash Flood Warning Considerable damage threatPSRGila3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.